Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 8, 2021, 11:48 PM CDT for Saline County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2021, 11:48 PM CDT (04:48 UTC)
- Expired
- May 9, 2021, 12:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
County Saline County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
692 WWUS83 KICT 090448 SPSICT Special Weather Statement National Weather Service Wichita KS 1148 PM CDT Sat May 8 2021 KSZ049-090515- Saline KS- 1148 PM CDT Sat May 8 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Saline County in central Kansas... * Until 1215 AM CDT. * At 1146 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Assaria, or 9 miles southeast of Salina...moving east at 40 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Assaria, Gypsum and Bridgeport. LAT...LON 3861 9737 3861 9762 3874 9762 3875 9737 TIME...MOT...LOC 0448Z 271DEG 34KT 3870 9753 $$ BUTLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 6:43 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 8, 6:43 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Sat May 8 2021 ...Updated for the aviation discussion... .SHORT TERM...(This afternoon through tonight) Issued at 306 PM CDT Sat May 8 2021 BOTTOM LINE UP FRONT: Severe weather remains possible this evening/tonight, especially north of the HWY 54/400 corridor, followed by periods of rain and several days of below normal temps. DISCUSSION Early this afternoon, a 996mb surface low was located near Hays. A cold front was surging south through WRN KS, with a warm front arcing east across northern/eastern KS. A dryline was sharpening up from the SFC low, south through the TX/OK Panhandles. Meanwhile, water vapor imagery reveals a shortwave just now emerging out of the Central Rockies. It still appears that the s/w coming out of the Rockies, combined with enhanced convergence along the triple point and continued low to mid-level moistening, will be sufficient to erode the strong capping inversion between 22z-00z (5pm-7pm). This activity should then progress east, possibly growing upscale into one, or more, convective clusters. South of the triple point, there is still some potential for a more discrete cell or two to develop along the dryline, but delayed low-level moistening and a strong cap look to be significant limiting factors. For our CWA, this especially applies to areas along/south of the HWY 54/400 corridor, including the Wichita metro. For this reason, we've adjusted our messaging to reflect the highest severe probabilities along the I-70 corridor, as has SPC. The important note here is that, wherever storms form, severe weather can be expected. The more conditional nature of the threat for southern KS is not due to a lack of instability/shear, but simply the more limiting factors of the cap and lower quality moisture. Where storms do form, the environment will be characterized by moderate instability (1000-2000 j/kg MLCAPE), modest effective shear (25-35kt), and very steep mid-level lapse rates (8+ C/km). Modest winds aloft and good veering should support effective SRH values of 100-200 m2/s2. The effective shear and orientation with the SFC boundaries may tend to support a quicker clustering of storms, but with some transient supercell structures likely. Where rotating updrafts do develop, the combination of moderate instability and very steep lapse rates should be supportive of some large, to very large (2"+) hail. A drier sub-cloud layer plus high DCAPE could also support some 70 mph gusts as well. The hail threat will probably be maximized with the initial storms, with a transition to mostly wind if clustering/upscale growth occurs. There may still be a tornado threat, but higher LCLs and the potential for upscale growth should tend to limit this potential. However, don't want to completely rule it out given strengthening low-level shear and enlarging hodographs during the evening, especially for any storm that's able to remain discrete, and/or for any strong updraft on the tail end of a squall line/cluster able to remain rooted in the boundary layer. Probably the most challenging aspect of this forecast is determining how far south storms will propagate, given warm mid-level temperatures with southward extent. At this point, thinking the highest potential will be generally north of the Highway 54/400 corridor, although wouldn't be surprised if southeastward oriented propagation vectors prove true and dribble at least isolated activity all the way southeast to near the KS/OK border. If this were to occur, severe weather would be possible. Behind the storms, the SFC low and cold front will surge east across central/eastern KS with a period of strong, post-frontal winds supported by a strong pressure gradient and strong CAA. A Wind Advisory has been issued to account for this potential tonight-SUN AM. Martin/Kleinsasser/Jakub .LONG TERM...(Sunday through Saturday) Issued at 306 PM CDT Sat May 8 2021 From Sunday through the middle of next week, a stable, post-frontal regime will be in place thanks to a strong SFC high building in from the north. This high will remain parked over the central/northern states, keeping temperatures below to well below normal. Upper level waves ejecting out of the Rockies, during this time, may provide some periods of light to moderate rain. Some locations may not see highs get above 50 (which is closer to our normal lows this time of year!). Eventually, a stronger southerly flow should develop late in the work week, with increasing moisture/instability possibly allowing a more seasonable return to temps/convective chances. Martin && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 637 PM CDT Sat May 8 2021 Showers and thunderstorms ongoing across central KS will impact the KRSL, KGBD and KSLN terminals through 03-04Z. Reduced flight categories are likely under the storm activity. A cold front bisecting central Kansas this evening will advance across the area overnight shifting winds to the northwest. We may see an hour or two of enhanced winds immediately in the wake of the front with gusty northwest winds and MVFR cigs extending into the day on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 62 45 56 / 30 0 20 40 Hutchinson 47 60 43 55 / 40 0 20 40 Newton 47 59 44 54 / 50 10 20 40 ElDorado 48 60 43 56 / 50 10 20 40 Winfield-KWLD 50 63 45 58 / 20 0 20 40 Russell 45 59 41 53 / 60 0 20 50 Great Bend 46 60 42 52 / 50 0 20 50 Salina 47 58 42 56 / 60 10 10 40 McPherson 46 58 42 54 / 60 10 20 40 Coffeyville 54 63 45 59 / 40 20 0 30 Chanute 51 59 44 57 / 60 20 0 30 Iola 50 58 43 57 / 60 20 0 30 Parsons-KPPF 53 62 45 58 / 50 20 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from midnight tonight to 10 AM CDT Sunday for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...MWM
Hazardous weather outlook, May 8, 3:17 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 317 PM CDT Sat May 8 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 317 PM CDT Sat May 8 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are still expected to develop across northern and eastern Kansas this evening, with the highest risk along the Interstate 70 corridor. Further south, severe thunderstorms are possible as well, but the threat is more conditional. Where thunderstorms do form, very large hail up to 2" in diameter and wind gusts to 70 mph will be the primary threats. A tornado cannot be ruled out, but this threat appears lower for now. Strong, non-thunderstorm wind gusts to 45 mph are likely late tonight into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong wind gusts to 45 mph may be ongoing early Sunday morning, especially across southern Kansas. Thunderstorm chances could increase again by late week and next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin/Kleinsasser
In the hours before
Local storm report, May 8, 10:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 2 S SALINA 38.78N 97.62W
05/08/2021 E1.25 INCH SALINE KS TRAINED SPOTTER
QUARTER TO HALF-DOLLAR SIZE HAIL ON THE
SOUTH SIDE OF SALINA.
&&
ADKLocal storm report, May 8, 11:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL 3 ENE SALINA 38.83N 97.57W
05/08/2021 U1.00 INCH SALINE KS PUBLIC
REPORT VIA MPING.
&&
ADKLocal storm report, May 8, 11:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM FLOOD SALINA 38.82N 97.60W
05/08/2021 SALINE KS TRAINED SPOTTER
INTERSECTION OF MEADOW LANE AND HILLDALE
ROAD IN SALINA UNDER 1-2 FEET OF WATER.
SEVERAL OTHER ROADS ALSO FLOODED IN THE CITY
OF SALINA.
&&
ADKLocal storm report, May 8, 11:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL SALINA 38.85N 97.61W
05/08/2021 E0.88 INCH SALINE KS STORM CHASER
UP TO NICKEL SIZE HAIL NORTH SIDE OF SALINA.
&&
ADKLocal storm report, May 8, 11:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM HAIL 1 SE SALINA 38.80N 97.59W
05/08/2021 E0.88 INCH SALINE KS TRAINED SPOTTER
&&
ADKSpecial weather statement, May 8, 11:48 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1148 PM CDT Sat May 8 2021 KSZ049-090515- Saline KS- 1148 PM CDT Sat May 8 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Saline County in central Kansas... * Until 1215 AM CDT. * At 1146 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Assaria, or 9 miles southeast of Salina...moving east at 40 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Assaria, Gypsum and Bridgeport. LAT...LON 3861 9737 3861 9762 3874 9762 3875 9737 TIME...MOT...LOC 0448Z 271DEG 34KT 3870 9753 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:30 PM CDT | Special Weather Statement | ICT | Ellsworth | 30 min |
| May 8, 7:34 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| May 8, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 39 min |
| May 8, 8:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| May 8, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 67 min |
| May 8, 8:25 PM CDT | Special Weather Statement | ICT | Lincoln | 35 min |
| May 8, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 58 min |
| May 8, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| May 8, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 62 min |
| May 8, 10:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 54 min |
| May 8, 10:11 PM CDT | Tornado Warning | ICT | Ellsworth, Saline | 49 min |
| May 8, 10:47 PM CDT | Areal Flood Warning | ICT | Saline | 4 hr |
| May 8, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 59 min |
| May 8, 11:58 PM CDT | Special Weather Statement | ICT | Saline | 17 min |
| May 9, 12:04 AM CDT | Special Weather Statement | ICT | Saline | 26 min |
| May 9, 12:19 AM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 9, 12:24 AM CDT | Special Weather Statement | ICT | Marion | 36 min |
| May 9, 12:51 AM CDT | Special Weather Statement | ICT | Marion | 39 min |
| May 9, 1:10 AM CDT | Special Weather Statement | ICT | Chase | 65 min |
| May 9, 2:23 AM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| May 9, 2:43 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 32 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.